Remifentanil in the intensive care unit: tolerance and acute withdrawal syndrome after prolonged

B. Delvaux, Y. Ryckwaert, R.M. van Boven, M. Kock, X. Capdevila

    Research output: Contribution to journalArticleAcademicpeer-review

    31 Citations (Scopus)

    Abstract

    SEDATION in the intensive care unit should be minimized to reduce the duration of mechanical ventilation and its related complications.1 The drug regimen would ideally allow rapid awakening, to perform neurologic and respiratory evaluation on a daily basis.2,3 In this context, remifentanil, with its unique pharmacokinetic profile, should be considered an agent of choice.4,5 However, acute tolerance and even hyperalgesic response have been observed after opioid administration.6-8 In addition, withdrawal syndrome after cessation of opioid-based sedation has been seen in the intensive care unit setting.9-11 We report three cases of severe and fast-onset withdrawal syndrome, with signs of acute tolerance, after remifentanil-based sedation of between 2 and 30 days' duration, requiring reintroduction of remifentanil and then tapering over 24-48 h
    Original languageEnglish
    Pages (from-to)1281-1282
    JournalAnesthesiology
    Volume102
    Issue number6
    DOIs
    Publication statusPublished - 2005

    Keywords

    • analgesia-based sedation
    • critically-ill patients
    • continuous-infusion
    • daily interruption
    • fentanyl
    • adult
    • addiction
    • children

    Fingerprint Dive into the research topics of 'Remifentanil in the intensive care unit: tolerance and acute withdrawal syndrome after prolonged'. Together they form a unique fingerprint.

    Cite this